When it comes to cancer drug side-effects, it’s about what you’ll tolerate to stay alive | Holiday Osborne
Nausea, diarrhoea, joint pain, fatigue, hair loss – the list of side-effects for most cancer drugs reads like symptoms of many illnesses in their own right. Before I had this disease, I would have considered making a GP appointment if I’d been suffering just some of the problems that I later came to just write off as simply the downside of being cured. The problem with all the side-effects the drugs have caused is that as they pile up, you can lose sight of why you are taking them.
It’s not as if you’re not warned that chemotherapy has its downsides. Before I started my treatment for breast cancer, the oncologist went through a long list of the things that I could experience as side-effects. It covered most of an A4 sheet of paper, and she appeared to have ticked every suggested problem as possible from the one or several of the cocktail of drugs I was going to be on.
At the beginning I focused on the ones that were common and prepared myself as much as I could to face them. I stocked up on sugar-free sweets to try to tackle the horrible taste and feelings of nausea I might develop, bought E45 cream to tackle dry skin and an eyebrow pencil and stencils for when my hair starting going. I researched using a cold cap to save my hair and bought paracetamols to tackle the headache it was likely to give me.
Visiting the websites of the likes of Cancer Research and Macmillan shows you how much of an issue side-effects are. In several paragraphs they describe the good the drug will do, how it is administered and how it works, then there are hundreds more lines on all the things you might suffer while taking it. But as time wore on I found myself going back to these pages for reassurances that what I was experiencing was normal.
Not all of what I experienced was normal, though. In the autumn I was sick, tired and in despair as I looked around and saw piles of hair that I’d shed. I was so exhausted that I felt as if I was dragging myself around. These problems all seemed like the side-effects of chemo – I’d sometimes move on to a new drug, and the sickness could be attributed to that. And the tiredness, which was like no other tiredness I had felt, was, I assumed, the effects of weeks of treatment. But rather than being temporary problems, it turned out that some of this was a sign that I’d been unlucky enough to develop some rare side-effects of one of my treatments.
As well as helping me fight the cancer, the immunotherapy drugs I was taking seem to have revved up my system and caused it to turn on some healthy bits of my body. My thyroid and adrenal glands are, to use what I think is the correct scientific terminology, knackered. For the rest of my life I will need to take tablets and to carry a syringe in case of an adrenal crisis.
I’ve been very unlucky, particularly with the adrenal problem. Things that I would have been upset to have been diagnosed with in the past – conditions that have a proper name and entitle me to free prescriptions for life – are the by-product of getting better. I have to remind myself that I’ve had the smooth with the rough.
Not all of the side-effects have been so bad. And the doctors and nurses have a fix for some of the worst temporary problems. After my first session I left the hospital with a collection of tablets – it was probably the worst party bag ever. But these drugs can have their own side-effects. An injection to boost white blood cell count can cause a lot of pain for some. I was lucky it didn’t, but if I had been suffering, I could have taken a tablet for it, but that might have done damage to my stomach lining. So there was another tablet to address that. And on it goes.
Looking forward, there could be new side-effects from the drugs I’ll be taking to attack any remaining cancer. I know they’re not all going to happen – my eyebrow pencil and stencils turned out to be a waste of money, and the E45 cream wasn’t any more useful than usual. The weird taste in my mouth changed according to what chemotherapy I was on, and I found ginger and hot water to be the best way to tackle it, rather than the sweets. The cold cap worked to some extent, but I lost about a third of my hair and I ended up buying a lot of hats.
I think there was probably part of me that thought by being prepared I could lessen the problems, but I know now that there’s only so much you can do. You can do the research so you know what to expect, but you can waste a lot of worry on things that never happen. And the temporary effects seem less daunting now I’ve seen the bad taste and the hair loss come and go, but I feel more daunted by the prospect of lasting problems.
However, I remind myself that the doctors were right about the drugs reducing the tumour, and that they and the nurses had an answer to everything I encountered in the past. Ultimately, I am willing to suck up pretty much anything if it gives me a chance of surviving a killer disease. But I will never look at those leaflets that fall out of drugs packets in the same blase way that I did before.
Hilary Osborne is the Guardian’s money and consumer editor
Source of data and images: theguardian